Hormone replacement therapy: Can it cause vaginal bleeding?
Medically reviewed by Drugs.com. Last updated on Oct 26, 2017.
Some forms of menopause hormone therapy may cause monthly bleeding. This includes cyclic hormone therapy preparations that contain a combination of estrogen and progestin. Progestin helps protect the uterus from endometrial cancer if you have an intact uterus.
Menopause hormone therapy can result in light bleeding or bleeding that's as heavy as a normal period. If your bleeding concerns you, make an appointment to see your doctor or health care provider.
Abnormal bleeding during or after menopause also might result from:
- Thinning of the tissue lining the vagina and uterus due to a decrease in estrogen
- Uterine polyps
- Infections of the uterus, such as endometritis and cervicitis
- Abnormal growth of the lining of the uterus (endometrial hyperplasia)
- Endometrial cancer
Along with discussing your medical history and performing a physical exam, your doctor may order lab tests or a diagnostic procedure to identify the cause of abnormal bleeding after menopause.